Playing the waiting game

Saw the EP last monday. I had been taking verapamil but he suggested flecainide. I said do I need it if I only have occasional episodes of PAF?

He said to do a Kardia recording next time I have AF and send to him. Do not seem to have any sustained episodes over last two weeks; by the time I get to record any episodes of palpitations the Kardia says normal. I feel I am living in limbo - trying to get back to lead a normal life but not sure where this is taking me. I stopped the verapamil after one week as I felt terrible, kept waking in the night with breathlessness, the last time I felt a pressure on my chest. The previous cardiologist said use verapamil as PIP so that's what I intend to do. More recent episodes since my first on 9 December 2016 seem to resolve reasonably quickly.

Have had bad reactions to low doses of bisoprolol and verapamil now so am nervous about trying a new drug, especially one so powerful as flecainide. I will only take it under medical supervision for first time after my previous experiences.

The initial diagnosis was that the AF was caused by over treatment for an underachieve thyroid so need to wait to see if my reduced dose of thyroxine helps but this takes weeks to take effect.

Trying to recover from horrendous 5 weeks of 4 emergency hospital admissions, trip to A&E, ambulances and Dr visits. I am trying to get out of the feeling of dread at going to bed and what the night will bring. Feel perhaps the next step is a 24 hour or longer ECG?

13 Replies

oldestnewest
  • Sorry to hear your having a rotten time of it Coachv. Your path sounds similar to mine except I take Bisoprolol and Flecainide. I know we are all different but I have had no problems with Flecainide. The beta blocker (Bisoprolol) caused me to be breathless and very tired, I have had the dose lowered and over the last year am almost human. Try not to despair.

  • Like icklebud99 above I too get on fine with Flecainide. It makes me feel so well, I sometimes wonder just what it's got in it!

    Jean

  • Let's hope things will improve for you a bit now. Though we have been a bit slow to respond here, there's usually someone with a useful comment to make.

    Flecainide can work very well and many of us take it either on a daily basis or as a pill in the pocket. I'm in the latter category at present but my EP seems to think that two episodes of AF in 6 weeks is enough to warrant taking it on a daily basis. As time goes by you will be able to judge how to react when AF strikes. I tend to wait and see and let episodes terminate spontaneously if possible but I've had plenty of experience and am not particularly badly affected by AF.

  • Thanks for your responses, that is reassuring. I will ask for 24 HR ECG as trying to use Kardia in the night just wakes me up more then I can't get back to sleep. I see flecainide seems to be a popular PIP so perhaps EP will suggest that route

  • A 24 hour ECG may not pick up AF, unless you have frequent events. I had a 7 day monitor and there was nothing shown, but that was still useful info. Once you have one or two Kardia recordings, that's enough surely to let your EP get the picture?

  • Why a 24 hr monitor? Try one for a whole week. Mine picked up an episode on the 4th day.

  • Did you get this in the UK under the NHS? Who prescribed this? They seem to offer 24 hour ECG as routine here

  • Coachv My EP on the NHS in Liverpool.. It was the type that was ' on ' permanently. Not the type that you have to trigger when you are aware of an episode. My EP said that he thought that I was fibrillating more than I realized. How are you to know if it happens whilst you are asleep?

    I would refuse a 24 HR monitor as it would not be worthwhile considering all the traipsing about to get it attached and then removed. If you were permanently fibrillating then that would be a different matter.

  • I have taken flecainide twice daily since 2011 and have only had one episode of AF ( that I have been aware of) since starting it. In the last few months my GP has overseen a reduction in dose to half what I was taking. I can't take bisoprolol as it slows my heart too much and exhausts me.

  • Like others here, I had pretty good luck with flecainide. The catch for me was that flecainide can promote flutter (which I've had), & so my EP wouldn't prescribe it without a rate limiter in concert. I can't tolerate the rate limiters---very low doses of either metoprolol or diltiazem caused my HR to drop to low 40s, and I'd wake up at night with headaches. Now I'm on Tikosyn, which doesn't require a rate limiter. I can't detect any side effects from the Tikosyn. The catch is a 3 day hospital stay to get the dose right, and the need to take it like clockwork and watch for possible interactions with any new meds. Coachv, wearing a Holter monitor for a week does sound like it would be worthwhile.

  • Thank you so much everyone for the helpful replies. I went to see GP today about my bouts of dizziness and he diagnosed benign paroxysmal positional vertigo. Gave me some exercises and reassurance. Also asked about my AF and I said I had palpitations at night. He ordered a 24 hr ECG (this being what the GP can request). Will wait and see how things go. If I go back to the private cardiologist will have to pay through the nose for any diagnostics. Good news is my blood pressure is fine, so the walking every day is helping me get back to fitness. The EC thought that my high blood pressure could have triggered AF but I get it tested every 6 months so I think it did go up as a result of all the stays in hospital and lack of exercise.

  • You have my sympathy. I am currently doing the exercises to help with this. I have had it a few times in the past and the exercises really do work but it usually takes a week before I notice much improvement. Good luck. X

  • I feel your anguish. xx

You may also like...